Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Atlanta, GA

January 2, 2017Emanuel County, Georgia

NWS Atlanta, GA issued this special weather statement at Jan 2, 2017, 3:17 PM EST for Emanuel County, Georgia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 2, 2017, 3:17 PM EST (20:17 UTC)
Expired
Jan 2, 2017, 3:45 PM EST
In force
28 min
Issued by
NWS Atlanta, GA

County Emanuel County, GA

The radar

The Robins AFB radar (KJGX), 84 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.3 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
845 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

912 
WWUS82 KFFC 022017
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
317 PM EST MON JAN 2 2017
 
GAZ085-086-022045-
Johnson GA-Emanuel GA-
317 PM EST MON JAN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JOHNSON AND EMANUEL
COUNTIES UNTIL 345 PM EST...

At 316 PM EST...a strong thunderstorm was over Meeks, or 12 miles
west of Swainsboro...moving east at 40 mph.

  HAZARD...Winds up to 40 mph and heavy rain. 

  IMPACT...People outdoors should seek shelter immediately. Expect 
           minor damage to tree limbs and blowing around of 
           light...unsecured objects. Motorists should slow down and 
           be prepared for possible loss of control due to 
           hydroplaning. Also...the heavy rain may cause temporary 
           street flooding or road ponding in slow drainage areas. 
           When water covers the road...remember to Turn Around 
           Don't Drown. 

Some locations in the path of this storm include
Swainsboro, Adrian, Nunez, Kite, Modoc, Blundale, Dellwood, Meeks,
Norristown Junction, Norristown and Covena.

LAT...LON 3250 8260 3268 8267 3278 8247 3276 8244
      3277 8241 3278 8240 3280 8242 3283 8235
      3249 8218
TIME...MOT...LOC 2016Z 249DEG 33KT 3260 8254 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jan 2, 1:00 PM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Jan 2, 1:00 PM EST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
100 PM EST Mon Jan 2 2017

.PREV DISCUSSION... /issued 1042 AM EST Mon Jan 2 2017/

UPDATE...

Currently getting a break from the rain across much of the area
but areas of drizzle and patchy dense fog remain in its wake.
Does not appear widespread enough as of now for a dense fog
advisory but will be covering with a special weather statement
through this afternoon.

Main change in the grids has been to back off considerably on the
anticipated pops through late afternoon. Latest HRRR keeps
activity in check until 21Z at which time widespread activity
moves back into the western portions of the forecast area. Still
looking for some type of line of storms to move through the area
around 03Z or so with isolated severe potential at this point.
Best instability is not in phase with the best shear but enough
overlap that we will still be concerned with damaging winds and
even an isolated tornado through the overnight hours.

Latest HRRR shows an additional 2 to 3 inches possible across the
southern tier. Will likely expand the Flood Watch eastward with
next update.

Deese

&&

PREV DISCUSSION... /Issued 430 AM EST Mon Jan 2 2017/

SHORT TERM /Today through Tuesday/...
Active pattern setting up for all of the area through early
Tuesday. 06z surface analysis shows the warm front extending form
Carrollton to FFC to Eatonton and finally beginning to make
northward progression. The northward advance thanks in part to a
potent shortwave located over central Texas that is moving
through the generally southwest mid level flow. South of the front
dewpoints have surged into the 60s and even touch the upper 60s
across SW GA. Strong area of moisture convergence extending from
SE AL northeastward across CSG and MCN this evening which combined
with PW 1.7 inches is increasing the flood potential...see
hydrology section for discussion on the threat and the new flood
watch.

SEVERE...
the main focus for the short term will be the severe
risk across a good portion of the state later in the day monday
through early tue am. The strong shortwave over central TX attm
swings east and takes on a slight negative tilt by 00z. Short term
hi res solutions prog the current activity to wane by late
morning followed by a resurge during the afternoon into the
evening. the rain shield surge will be important as to potentially
hamper and significant destabilization...however...models do
generally agree on decent sfc based cape and mu cape values of
700-1200 j/kg after 18z through around 03z ahead of the rain
shield. Do think the values drop in the models after that time as
a result of the feedback from the rain shield...but am not
completely sold on values going as low as 100 late in the evening.
particularly after the event last week which maintained 500 j/kg
well into the overnight with not nearly as impressive as a system.
While shear is impressive with deep layer values ranging from 35
kts to 50kts late in the evening...it does not look as impressive
as the previous system. 0-1 km helicity values are sufficient in
the 100-200 m2/s2 range throughout the event. All of this points
to the potential for severe storms including damaging winds and
tornadoes...particularly in the afternoon and late into the
evening Monday. SPC has placed most of the region in either a
marginal or slight risk with the highest tornado probs running
generally west of I75. If any tornadoes occur...they would be
embedded with a cluster of storms or within a line making them
likely rain wrapped.

30

LONG TERM /Tuesday Night through Sunday/...
Models start off in good agreement at the beginning of the
extended but differ quite a bit around day 5. The extended period
starts off dry as main frontal system exits the area Tuesday
afternoon and a drier airmass moves in from the northern gulf. After
the cold front moves east of the state...this is where the GFS and
ECMWF start to change course. The ECMWF sets up broad zonal upper
level flow keeping moisture streaming across the region through
day 7. The ECMWF also shows another frontal system pushing through
the region Friday with cooler temps and possible rain and light
snow amounts across north GA. The ECMWF then builds in a very
Strong high pressure ridge beginning sat morning keeping things dry
through the weekend. As for the GFS...once the front exits the
area Tues it brings in a high pressure ridge and dries things out
for a bit. There is a secondary wave that develops over the
central plains and sweeps across N GA Thu but another high
pressure ridge sets up Friday and keeps things dry through Sat
morning before another frontal boundary move into the region for
the weekend. With these to very different solutions to work with
have decided to keep in a slight chance of pops in the extended
for now and keeping in the chance for some mixed precip for the
end of the week and weekend. Will have to keep modifying the
forecast over the next few days and watch to see which models
begins to get a better handle on the situation.

01

HYDROLOGY...
Main rain axis across central GA shows up nicely on moisture
convergence progs. Do expect this area to wane as a weak impulse
in the flow is generally responsible for the enhancements in the
past several hours. Short term models diffuse this area later in
the morning as another area develops further West in AL and MS.
Rainfall has been efficient which would be expected given the 1.7
PW values and we have been approaching some 1" per hour rates in
some of the stronger storms. Given the potential for 2-4" more
rain and the 1-2" that has already fallen across SW GA...have
opted to add a Flood Watch through Tuesday AM. Will need to
monitor areas further north for possible expansion.

30

&&

.AVIATION...
18Z UPDATE...

Another challenging day for the terminals as conditions have been
anything but diurnal with vsby and cig beginning its descent after
sunrise and continuing right up until this hour. Solid 1/2 mile at
most of the ATL terminals with LIFR cigs as well. Only hope is
approaching rain bands which also includes some isold thunder.
Although the initial thunder may not make it to the
terminals...the SHRA will and this may be enough to kick up the
cigs a vsby slightly. More significant activity expected after
01Z and have included TSRA in the terminals. As it
approaches...this may be able to transition to a TEMPO group with
a possible wind gust line needed as well. Slow improvement through
Tue with IFR through 18Z.

//ATL CONFIDENCE...18Z UPDATE...
Medium on LIFR duration and TSRA impacts.
High on remaining elements.

Deese

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          60  55  67  49 /  80 100  60   5
Atlanta         65  59  67  50 /  90 100  50   5
Blairsville     57  53  62  45 /  60 100  70  20
Cartersville    62  56  66  48 /  90 100  50  10
Columbus        70  62  69  52 /  90 100  50   5
Gainesville     57  55  66  50 /  80 100  60   5
Macon           70  61  71  52 /  90 100  60   5
Rome            63  57  66  48 /  90 100  50  10
Peachtree City  67  59  68  49 /  90 100  50   5
Vidalia         74  63  75  55 /  60 100  70   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Tuesday morning for the following zones:
Baldwin...Bibb...Bleckley...Chattahoochee...Crawford...Crisp...
Dodge...Dooly...Emanuel...Glascock...Hancock...Harris...
Houston...Jefferson...Johnson...Jones...Lamar...Laurens...
Macon...Marion...Meriwether...Monroe...Montgomery...Muscogee...
Peach...Pike...Pulaski...Schley...Stewart...Sumter...Talbot...
Taylor...Telfair...Toombs...Treutlen...Troup...Twiggs...Upson...
Warren...Washington...Webster...Wheeler...Wilcox...Wilkinson.

&&

SHORT TERM...Deese
LONG TERM....20
AVIATION...Deese
Hazardous weather outlook, Jan 2, 12:15 PM EST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1215 PM EST MON JAN 2 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-031015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1215 PM EST MON JAN 2 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS NORTH AND CENTRAL GEORGIA
THIS AFTERNOON THROUGH TONIGHT. ISOLATED SEVERE THUNDERSTORMS AND
FLOODING WILL BE POSSIBLE.

MARGINAL INSTABILITY...MODERATE SHEAR AND AN UPPER-LEVEL LOW WILL
BRING A CHANCE FOR ISOLATED SEVERE THUNDERSTORMS TO PORTIONS OF
NORTH AND CENTRAL GEORGIA...GENERALLY SOUTH AND WEST OF A LINE
CEDARTOWN TO ATLANTA AND LOUISVILLE. THE PRIMARY HAZARDS FROM ANY
SEVERE THUNDERSTORMS WILL BE ISOLATED TORNADOES...OCCASIONAL
LIGHTNING...GUSTY WINDS...AND HEAVY RAIN.

THIS SAME SYSTEM WILL ALSO CONTINUE TO STEAM DEEP GULF MOISTURE
ACROSS THE REGION THROUGH TUESDAY MORNING. THIS WILL BRING 1 TO 2
ADDITIONAL INCHES OF RAIN FALL TO AREAS WHICH HAVE ALREADY SEEN 1 TO
4 INCHES OF RAIN OVER THAT PAST FEW DAYS. A FLOOD WATCH HAS BEEN
ISSUED FOR THE AREA SOUTH OF A LINE FROM LAGRANGE TO FORSYTH AND
WARRENTON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THERE IS A CHANCE OF MIXED RAIN AND SNOW ACROSS NORTH GEORGIA
THURSDAY INTO SATURDAY. NO ACCUMULATIONS ARE EXPECTED AT THIS TIME
AS THE CHANCES REMAIN LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE PREPARED FOR ACTIVATION ESPECIALLY THIS
AFTERNOON ACROSS WESTERN PORTIONS OF THE STATE.

In the hours before

Special weather statement, Jan 2, 10:40 AM EST, 4 hours 37 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1040 AM EST Mon Jan 2 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>073-078-079-
082-089-030345-
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow-
Cherokee-Forsyth-Hall-Banks-Jackson-Madison-Polk-Paulding-Cobb-
North Fulton-Gwinnett-Barrow-Clarke-Oconee-Oglethorpe-Wilkes-
Haralson-Carroll-Douglas-South Fulton-DeKalb-Rockdale-Walton-
Newton-Morgan-Greene-Taliaferro-Heard-Coweta-Fayette-Clayton-
Spalding-Henry-Butts-Jasper-Putnam-Hancock-Warren-Troup-
Meriwether-Pike-Upson-Lamar-Monroe-Jones-Baldwin-Harris-Talbot-
Bibb-Muscogee-
1040 AM EST Mon Jan 2 2017

...PATCHY AREAS OF DENSE FOG THROUGH THIS AFTERNOON...

PATCHY AREAS OF DENSE FOG ARE EXPECTED ACROSS NORTH AND PORTIONS OF
CENTRAL GEORGIA THROUGH THIS AFTERNOON. ALTHOUGH MOST AREAS ARE
SEEING VISIBILITIES GREATER THAN A MILE...LOCAL AREAS OF VISIBILITIES
LESS THAN A HALF MILE WILL PERSIST THROUGH MOST OF THE DAY TODAY.

MOTORISTS ARE URGED TO REMAIN ALERT FOR RAPIDLY DECREASING
VISIBILITIES. KEEP LOW-BEAM HEADLIGHTS ON...KEEP EXTRA DISTANCE
BETWEEN YOUR CAR AND THE CAR IN FRONT OF YOU AND REDUCE SPEEDS IN
AREAS WHERE VISIBILITIES ARE REDUCED.
Special weather statement, Jan 2, 1:39 PM EST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
139 PM EST MON JAN 2 2017

GAZ085-096-097-109-021930-
Johnson GA-Dodge GA-Bleckley GA-Laurens GA-
139 PM EST MON JAN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JOHNSON...
NORTHWESTERN DODGE...BLECKLEY AND LAURENS COUNTIES UNTIL 230 PM
EST...

At 138 PM EST...a line of strong thunderstorms extendED from near
Montrose to Chester to near Hartford...moving east at 20 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...People outdoors should seek shelter immediately. Expect
           minor damage to tree limbs and blowing around of light,
           unsecured objects. Lightning is one of nature's leading
           killers. Remember, if you can hear thunder, you are close
           enough to be struck by lightning. Electrical appliances
           should not be used unless in an emergency. Motorists
           should slow down and be prepared for possible loss of
           control due to hydroplaning. Also, the heavy rain may
           cause temporary street flooding or road ponding in slow
           drainage areas.

Some locations in the path of these storms include
Dublin, Cochran, Wrightsville, East Dublin, Chester, Dexter, Dudley,
Cadwell, Rentz, Montrose, Tuckers Crossroad, Donovan, Rebie, Yonkers,
Chappells Mill, Spann, Gresston, Dubois, Brewton and Harlow.

LAT...LON 3225 8337 3227 8335 3232 8341 3259 8321
      3271 8296 3272 8295 3278 8278 3277 8277
      3279 8268 3255 8273 3223 8290 3222 8333
TIME...MOT...LOC 1838Z 247DEG 19KT 3254 8313 3241 8316 3223 8341
Special weather statement, Jan 2, 3:17 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
317 PM EST MON JAN 2 2017

GAZ085-086-022045-
Johnson GA-Emanuel GA-
317 PM EST MON JAN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JOHNSON AND EMANUEL
COUNTIES UNTIL 345 PM EST...

At 316 PM EST...a strong thunderstorm was over Meeks, or 12 miles
west of Swainsboro...moving east at 40 mph.

  HAZARD...Winds up to 40 mph and heavy rain.

  IMPACT...People outdoors should seek shelter immediately. Expect
           minor damage to tree limbs and blowing around of
           light...unsecured objects. Motorists should slow down and
           be prepared for possible loss of control due to
           hydroplaning. Also...the heavy rain may cause temporary
           street flooding or road ponding in slow drainage areas.
           When water covers the road...remember to Turn Around
           Don't Drown.

Some locations in the path of this storm include
Swainsboro, Adrian, Nunez, Kite, Modoc, Blundale, Dellwood, Meeks,
Norristown Junction, Norristown and Covena.

LAT...LON 3250 8260 3268 8267 3278 8247 3276 8244
      3277 8241 3278 8240 3280 8242 3283 8235
      3249 8218
TIME...MOT...LOC 2016Z 249DEG 33KT 3260 8254

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 10:21 PM ESTSpecial Weather StatementFFCMacon, Schley, Sumter39 min
Jan 1, 10:44 PM ESTSpecial Weather StatementFFCSumter46 min
Jan 1, 11:28 PM ESTSpecial Weather StatementFFCMacon32 min
Jan 1, 11:37 PM ESTSpecial Weather StatementFFCBibb23 min
Jan 2, 12:11 AM ESTSpecial Weather StatementFFCHouston, Peach34 min
Jan 2, 1:07 AM ESTSpecial Weather StatementFFCChattahoochee, Stewart23 min
Jan 2, 3:00 AM ESTSpecial Weather StatementFFCTwiggs30 min
Jan 2, 3:31 AM ESTSpecial Weather StatementFFCTwiggs29 min
Jan 2, 4:40 AM ESTFlood WatchFFCBaldwin, Bibb, Bleckley, Chattahoochee, Crawford, Crisp and 38 more26 hr
Jan 2, 1:39 PM ESTSpecial Weather StatementFFCLaurens51 min
Jan 2, 1:51 PM ESTTornado WarningFFCLaurens39 min
Jan 2, 2:29 PM ESTTornado WarningFFCLaurens29 min
Jan 2, 2:52 PM ESTSevere Thunderstorm WarningFFCJohnson23 min
Jan 2, 3:45 PM ESTSpecial Weather StatementFFCEmanuel30 min
Jan 2, 5:31 PM ESTSpecial Weather StatementFFCStewart, Webster29 min
Jan 2, 5:37 PM ESTTornado Warning Tornado observedFFCStewart, Webster38 min
Jan 2, 6:06 PM ESTSevere Thunderstorm WarningFFCChattahoochee, Marion, Muscogee39 min
Jan 2, 6:14 PM ESTSevere Thunderstorm WarningFFCMarion, Schley, Sumter, Webster31 min
Jan 2, 6:44 PM ESTSpecial Weather StatementFFCSchley31 min

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.